Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Jul 2, 2021, 12:01 PM CDT for Mobile County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 12:01 PM CDT (17:01 UTC)
- Expired
- Jul 2, 2021, 12:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
County Mobile County, AL
The radar
The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620 WWUS84 KMOB 021701 SPSMOB Special Weather Statement National Weather Service Mobile AL 1201 PM CDT Fri Jul 2 2021 ALZ261-263-MSZ079-021745- Mobile Central AL-Mobile Inland AL-George MS- 1201 PM CDT Fri Jul 2 2021 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 1245 PM CDT... At 1159 AM CDT, the strong thunderstorm was located 6 miles north of Wilmer, or 11 miles east of Lucedale, moving east at 20 mph. Wind gusts in excess of 40 mph will be possible with this storm. Locations impacted include... Saraland, Satsuma, Creola, Chunchula, Axis, Semmes, I65 And AL 158 and Wilmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3074 8858 3100 8845 3097 8797 3072 8812 TIME...MOT...LOC 1659Z 289DEG 15KT 3091 8839 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 2, 6:59 AM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 2, 6:59 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 659 AM CDT Fri Jul 2 2021 .AVIATION... 12Z issuance...A weak cold front approaching from the north today will move slowly through the area tonight. Numerous showers and thunderstorms will occur ahead of this front well inland by late morning, and across the entire region this afternoon. Localized gusty winds and IFR to MVFR visibilities will occur with many of the storms. VFR ceilings will prevail, but lower occasionally into the upper-end MVFR category with the stronger storms. These showers and storms will linger into the overnight hours across the coastal sections, while dissipating inland as drier air moves into the region. Westerly winds 5 to 10 knots expected through this evening, shifting to the northwest to north inland areas in the wake of the front after midnight. /22 && .PREV DISCUSSION... /issued 520 AM CDT Fri Jul 2 2021/ NEAR TERM UPDATE /Now Through Saturday/...An upper trof over the eastern states digs southward somewhat while shifting gradually eastward, becoming oriented mainly over the easternmost states on Saturday. Currently, there is an associated surface low moving off the Massachusetts coast with a weak trailing cold front extending across portions of Tennessee into Arkansas. The weak frontal boundary progresses southward into the forecast area today, eventually stalling near the coast tonight where it lingers into Saturday. Deep layer moisture increases ahead of these two features today, with precipitable water values ranging from 2.2-2.5 inches by the afternoon hours. Mainly isolated to scattered convective development will occur early this morning well inland and at the coast, then increasing deep layer moisture combined with the weak front moving into the area will support categorical pops this afternoon, with periods of localized heavy rainfall possible. The slow progression of the upper trof allows for drier air to flow into interior portions of the forecast area tonight through Saturday, although over the southern portion of the area abundant deep layer moisture remains generally intact. This will support likely to categorical pops over the southern portion of the area tonight into Saturday, tapering to slight chance well inland. Rainfall totals through Saturday look to range from 0.5-1.5 inches across the northern half of the forecast area, with the higher amounts from 1.5-2.5 inches across the southern half. Will need to monitor for the potential for flooding issues where storms repeatedly move across the same area. Precipitation loading could also lead to some strong storms. Highs today and Saturday will be mostly in the mid to upper 80s. Lows tonight mostly range from the lower 70s inland to the mid 70s at the coast. A low rip current risk is expected through the period. /29 /22 SHORT TERM /Saturday night Through Sunday night/...The trough aloft over the eastern CONUS continues lifting out and moving east-northeast out over the Atlantic by Sunday night and going into the extended. Given the slow nature of the trough aloft, drier air makes it way into the northern half of the region helping to limit rain and storm chances over the far inland portion of the CWA through the period. At the surface, a frontal boundary stalls as the trough lifts out leaving this feature to slow and remain laying west to east over our region through the period. PWATS along and south of the boundary remain in the 1.5 to 2 inch range during the short term. The question of how far south the boundary will get before it stalls still remains. Some guidance suggests the boundary will stall just offshore, while other guidance suggests it stalling along or just north of the I-10 corridor. If the boundary makes it just offshore, rain and storm chances remain higher closer to the coast and offshore. If the boundary stalls further inland, rain and storm chances increase over interior areas. With this, have left the blended approach for rain and storm chances which leaves areas along and south of I-10 with chance PoPs through the period, and generally slight chance PoPs elsewhere up to the Highway 84 corridor. One concern through the period will be the potential for flash flooding in localized areas given recent rainfall across the region. Convective trends will continue to be monitored for flash flooding potential, but as of now a Flash Flood watch does not look to be necessary. High temps on Sunday will hinder on where the boundary stalls and how much sun certain areas get. As of now, expecting generally mid to upper 80s across the region with some areas potentially making it to the low 90s. Cloud cover and rain again will factor into how low overnight temps through the period will be. Currently expecting mid/upper 60s to low 70s inland, with low to mid 70s closer to the coast. JEH/88 EXTENDED TERM /Monday Through Thursday/...Aloft, the trough continues lifting off to the northeast, with generally zonal flow developing over the Upper Mississippi and Ohio valleys and extending into the northeastern CONUS. Discrepancies in model solutions occur by midweek, since the ECMWF shows upper level high pressure extending from the Atlantic over the central Gulf of Mexico from Tuesday through Thursday. Meanwhile, the GFS shows Tropical Storm Elsa, currently to the east of the Lesser Antilles, moving up over the Florida Peninsula late Tuesday night and through the day on Wednesday. Therefore, there remains much uncertainty in the later portion of the extended forecast as well as the long-track forecast of TS Elsa. Any local impacts will rely heavily on the track of this storm and at this point, it is still too soon to be able to discuss specifics. Please visit the National Hurricane Center's webpage (www.nhc.noaa.gov) for more details on the track and intensity of TS Elsa. At the surface, a boundary will dissipate over the northern Gulf coast as high pressure takes hold over the Appalachians on Monday. This high pressure will persist over the Appalachians through late week, keeping south/southwesterly flow over the region during this time. South/southwesterly flow will result in a period of elevated deep layer moisture from at least Tuesday through Thursday and therefore, a continued wet pattern for much of the extended term. This can be seen from model PWATs that suggest a general increase. On Monday afternoon, PWATs range from 1.3-1.4 inches inland to 1.7- 1.9 inches near the coast, indicative of some drier air filtering in briefly from the north. From Tuesday through Thursday, PWATs gradually increase to to be between 1.8 to over 2 inches over much of the local area. Instability will also be present each day as well, with MLCAPE between 500-1000 J/kg and bulk shear around 20-25 knots in the afternoon. Overall, at this time, expecting scattered showers and storms to begin over the Gulf waters and along the coast during the morning and eventually transition inland through the day each day, with a decrease in coverage of showers/storms each evening and overnight. Again, we will continue to monitor TS Elsa for any changes to the extended forecast. In terms of temperatures, anticipating highs mainly in the upper 80s to around 90 degrees through the extended period. However, this will be monitored since elevated deep layer moisture could bring the potential for periods of heavy rain and thus, a bit cooler temperatures in some locations. Lows will remain warm, in the lower 70s inland and in the mid to upper 70s near the coast, due to persistent moisture. /26 MARINE...Small craft operating on the Gulf waters should exercise caution this afternoon and tonight as westerly winds increase to 15 to 20 knots. Small craft should also monitor for possible Special Marine Warnings late this afternoon and evening as strong storms approach from the northwest, resulting in localized stronger winds and higher seas. We will continue to monitor the progression of Tropical Storm Elsa as it is forecast to enter into the southeast Gulf of Mexico Monday afternoon. Any impacts at this time would be late in the forecast period (Tuesday night into Wednesday) with increasing long period swells. Otherwise, light to moderate westerly winds become westerly on Friday which then persists through Saturday night. A light to moderate southwesterly flow resumes on Sunday then switches to a southerly flow on Tuesday. /22 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jul 2, 12:01 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Mobile AL 1201 PM CDT Fri Jul 2 2021 ALZ261-263-MSZ079-021745- Mobile Central AL-Mobile Inland AL-George MS- 1201 PM CDT Fri Jul 2 2021 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 1245 PM CDT... At 1159 AM CDT, the strong thunderstorm was located 6 miles north of Wilmer, or 11 miles east of Lucedale, moving east at 20 mph. Wind gusts in excess of 40 mph will be possible with this storm. Locations impacted include... Saraland, Satsuma, Creola, Chunchula, Axis, Semmes, I65 And AL 158 and Wilmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3074 8858 3100 8845 3097 8797 3072 8812 TIME...MOT...LOC 1659Z 289DEG 15KT 3091 8839
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:20 PM CDT | Areal Flood Advisory | MOB | Baldwin, Clarke, Monroe, Wilcox | 3 hr |
| Jul 2, 3:37 PM CDT | Special Marine Warning | MOB | 83 min | |
| Jul 2, 3:58 PM CDT | Flash Flood Warning | MOB | Clarke, Monroe | 3 hr |
| Jul 2, 5:29 PM CDT | Special Marine Warning | MOB | 91 min | |
| Jul 2, 2:14 PM CDT | Special Weather Statement | MOB | Escambia | 46 min |
| Jul 2, 2:43 PM CDT | Special Weather Statement | MOB | Santa Rosa | 47 min |
| Jul 2, 2:58 PM CDT | Areal Flood Advisory | MOB | Escambia, Santa Rosa | 3 hr |
| Jul 2, 4:16 PM CDT | Areal Flood Advisory | MOB | Okaloosa | 3 hr |
| Jul 2, 4:52 PM CDT | Special Weather Statement | MOB | Stone | 53 min |
| Jul 2, 5:53 PM CDT | Special Weather Statement | MOB | Stone | 52 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.